Letters To The Editor

Serotonin syndrome

Author and Disclosure Information

 

References

To the Editor: I enjoyed the article “ Serotonin syndrome: Preventing, recognizing, and treating it .”1 I am a relatively new internal medicine physician, out of residency only 1 year, and sadly I felt that the psychiatric training I received was minimal at best. Therefore, I was very excited to read more about serotonin syndrome since such a large percentage of my patients are on selective serotonin reuptake inhibitors (SSRIs) or serotonin-norepinephrine reuptake inhibitors.

Could you speak to the time frame it takes for serotonin syndrome to develop? For instance, if someone is taking an SSRI and develops a terrible yeast infection, would 3 doses of fluconazole be enough to tip the scales? Or as-needed sumatriptan, with some ondansetron for migraine? The problem I have is that patients often require short doses of many medications that can interact, and I routinely sigh, briefly explain the possibility of serotonin syndrome, and then click through the flashing red warning signs on the electronic medical record and send patients out with their meds—though in honesty I do not know the likelihood of developing even mild symptoms of serotonin syndrome with short courses of interacting medications.

Next Article:

In reply: Serotonin syndrome

Related Articles

  • Letters To The Editor

    In reply: Serotonin syndrome

    Dr. Rose asks important clinical questions, but evidence-based answers are not available.